Missouri, 2017

Hail and Damaging Winds in Missouri, March 9, 2017

March 9, 2017 · NWS MEG · 6 events in 1 county or zone

A very unstable atmosphere provided for multiple rounds of thunderstorms of which several were severe throughout the 9th and early morning of the 10th of March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A very unstable atmosphere provided for multiple rounds of thunderstorms of which several were severe throughout the 9th and early morning of the 10th of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 5:33 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 9, 5:33 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
533 PM CST Thu Mar 9 2017

.UPDATE...
Updated to add 00Z Aviation Discussion.

&&
.DISCUSSION... /issued Issued by National Weather Service Little
Rock AR/

SHORT TERM...Tonight Through Saturday Night

The main concern for the short term period will be the possibility
of strong to severe storms this evening, and then the chances for
some wintry precipitation on Saturday morning and again Saturday
evening/night.

First up, the storms tonight. A cold front across eastern Kansas
through central Missouri. Guidance points to the development of an
MCS in southwestern Missouri, and pushes it southeast through
northern and northeastern Arkansas and western Tennessee through the
evening hours through around or shortly after midnight. By 2-3am it
appears storms will be south of the forecast area so this will be a
quick hitting bout of storms. While some threat of tornadoes does
exist in southwest Missouri and northwest Arkansas, the main threats
for our forecast area will be the possibility of damaging winds.
Expect these storms to roll through the Memphis metro area between
10pm-Midnight.

Regarding the wintry weather on Sat morning and then again Sat night
into Sun morning, it appears likely that at least some wintry
precipitation will be seen. Saturday morning will be mainly near
the Missouri and Kentucky state lines, well north of the metro.
The limiting factor there will be the actual presence of
precipitation. Decent dry/cold air maintenance in northeast
surface flow will allow for conditions prime for wet bulb
processes to hold temperatures down to around the freezing mark
for a few hours after daybreak. The most likely precip type would
be sleet. However, models are very limited in the amount of
precipitation they're producing so this doesn't appear to be much
of a worry. It may be more of a situation where there's some
light returns on radar but nothing reaches the ground. The bigger
concern is Saturday night into Sunday morning. A more significant
swath of precipitation should occur in temperatures sufficient for
wintry precipitation, and expect to see around an inch of snow
fall across northeast Arkansas, western Tennessee, and northern
Mississippi. Have foregone the issuance of any headlines at this
time because this is still a couple of days out, and minor changes
in temperature forecasts could result in noticeably different
precipitation types. But it is definitely worth keeping an eye on,
as it would affect a broad area. &&

LONG TERM...Sunday Through Thursday

Dry and colder conditions will start off the period as wintry
precip comes to an end early Sun morning. Sfc high pressure will
settle over the Mid-South to close out the weekend. Highs on Sun
will be in the 40s and 50s. Many locations along and N of the I-40
corridor will likely see sub-freezing temps by Mon morning.

The airmass will briefly modify on Mon ahead of a quick moving
storm sys. Small rain chcs were mentioned over mainly the north
half of the FA Mon and Mon evening. Rain amounts are expected to
be light due to the lack of significant moisture return.

Models are at odds regarding several additional weak weather
systems passing across the area towards the middle of the week.
Included rain chances for Thursday, as the associated system looks
to at least have ample moisture/lift. Temperatures will be warming
by the end of the period, so no concerns for any additional winter
weather.

&&

.AVIATION...
00Z TAFs

Cluster of showers and thunderstorms over Southern Missouri
expected to develop into a convective complex and drop SSE into
the Lower Mississippi Valley this evening affecting JBR between
10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10
/05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S
winds will veer NW and become gusty with passage of convective
complex and gradually veer N/NE with passage of cold front Friday
morning. Winds expected to gradually lighten by Friday afternoon.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
330 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe storms are possible across the Mid-South tonight,
especially across Northeast Arkansas, the Missouri Bootheel and
West Tennessee. The primary threats will be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is the potential for accumulating winter precipitation
across northern portions of the Mid South including Eastern
Arkansas, the Missouri Bootheel, and West Tennessee for late
Saturday afternoon and Saturday night.

Freezing temperatures are anticipated over a large portion of the
Midsouth each night from Saturday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Midsouth tonight.

SJM

In the hours before

Special weather statement, Mar 9, 3:22 PM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
322 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004-
019>022-048>055-088>092-092330-
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Dunklin-Pemiscot-Lake-Obion-Weakley-
Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-
Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Pocahontas, Piggott, Corning,
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville,
Wynne, West Memphis, Forrest City, Kennett, Caruthersville,
Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg,
Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington,
Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons,
Decaturville, Bartlett, Germantown, Collierville, Memphis,
Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah
322 PM CST Thu Mar 9 2017

...Accumulating Winter Precipitation Possible Late Saturday...

A developing storm tracking along the Gulf Coast this weekend
will draw in freezing temperatures across the Midsouth counties
Saturday and Saturday night. Overrunning precipitation will
likely start off as a cold rain in the morning, mixing in with
sleet and possibly some snow along the Missouri and Kentucky by
early afternoon. A complete changeover to winter precipitation is
anticipated later in the afternoon as freezing air surges in from
the north. Accumulations will be possible in the evening as far
south as the Mississippi border. Please stay tuned to forecast
changes or updates on the potential for winter weather.
Special weather statement, Mar 9, 3:40 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
340 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004-
019>022-048>055-088>092-101030-
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Dunklin-Pemiscot-Lake-Obion-Weakley-
Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-
Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Pocahontas, Piggott, Corning,
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville,
Wynne, West Memphis, Forrest City, Kennett, Caruthersville,
Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg,
Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington,
Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons,
Decaturville, Bartlett, Germantown, Collierville, Memphis,
Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah
340 PM CST Thu Mar 9 2017

...Accumulating Winter Precipitation Possible Late Saturday...

A developing storm tracking along the Gulf Coast this weekend
will draw in freezing temperatures across the Midsouth counties
Saturday and Saturday night. Overrunning precipitation will
likely start off as a cold rain in the morning, mixing in with
sleet and possibly some snow along the Missouri and Kentucky by
early afternoon. A complete changeover to winter precipitation is
anticipated later in the afternoon as freezing air surges in from
the north. Accumulations will be possible in the evening as far
south as the Mississippi border. Please stay tuned to forecast
changes or updates on the potential for winter weather.
Local storm report, Mar 9, 6:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 ESE TREMONT           34.22N 88.22W
03/09/2017  M1.00 INCH       ITAWAMBA           MS   COUNTY OFFICIAL

            QUARTER SIZED HAIL REPORTED.

&&

MRM
Local storm report, Mar 9, 7:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             AMORY                   33.99N 88.48W
03/09/2017  E1.75 INCH       MONROE             MS   TRAINED SPOTTER

            GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.

&&

MRM
Local storm report, Mar 9, 7:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             SMITHVILLE              36.08N 91.30W
03/09/2017  E1.00 INCH       LAWRENCE           AR   TRAINED SPOTTER

            ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.

&&

MRM

The radar

The Paducah radar (KPAH), 120 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
March 9, 7:45 PM CST to 7:50 PM CST
Where
Dunklin County, 1.47 mi WNW of Malden Arpt to 1.22 mi WSW of Malden Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
36.607, -89.995

Thunderstorm Wind, Dunklin

When
March 9, 7:50 PM CST to 7:55 PM CST
Where
Dunklin County, 1.29 mi WSW of Malden Arpt to 0.93 mi ESE of Malden
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.596, -89.993

Winds estimated between 60 and 70 mph at the air base north of Malden.

Hail, Dunklin

When
March 9, 7:50 PM CST to 7:55 PM CST
Where
Dunklin County, Malden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.570, -89.970

Hail, Dunklin

When
March 9, 8:10 PM CST to 8:15 PM CST
Where
Dunklin County, Clarkton
Measured
1 in hail
Reported by
County Official
Coordinates
36.450, -89.970

Thunderstorm Wind, Dunklin

When
March 9, 8:10 PM CST to 8:15 PM CST
Where
Dunklin County, Clarkton to 1.05 mi SE of Clarkton
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
36.450, -89.970

Estimated wind gusts of 60 mph.

Hail, Dunklin

When
March 9, 10:04 PM CST to 10:10 PM CST
Where
Dunklin County, Cardwell
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.050, -90.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684423, 684438, 684439, 684424, 684425, 684741.